[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.179.146. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1988

Zidovudine-Induced Nail Pigmentation

Author Affiliations

Departments of Dermatology and Infectious Diseases Hospital Clinic Villarroel 170 0836 Barcelona, Spain

Arch Dermatol. 1988;124(10):1570-1571. doi:10.1001/archderm.1988.01670100068021
Abstract

To the Editor.—  Zidovudine (azidothymidine, AZT, or Retrovir) is widely used in the treatment of patients with the acquired immunodeficiency syndrome (AIDS) and the AIDS-related complex.1 Side effects, however, are frequent and a number of them are still to be identified.2 Recently, two articles about patients with nail pigmentation associated with the administration of zidovudine have appeared.3,4 We now report two similar cases.

Report of Cases.—  Case 1.—A 25-year-old white man with the human immunodeficiency virus (HIV) developed Pneumocystis carinii pneumonia. He was a parenteral drug addict. In May 1987, therapy with zidovudine (500 mg every six hours during the first month of treatment, followed by 250 mg every six hours) was begun. His only concomitant medication was administration of a placebo or acyclovir as a part of a double-blind clinical trial. Six months later, longitudinal pigmented bands developed in all fingernails. His toenails were spared. Physical

First Page Preview View Large
First page PDF preview
First page PDF preview
×